Q: Can you explain what inverse pterygium is? One of my clients has the hyponychium, the skin under the free edge of the nail, attached to several of her nails. It’s extremely sensitive, and it is difficult to work on her. She wears acrylics and her nails are very long.
A: The condition that is being described is known is inverse pterygium. This condition has many different causes, including an unusual reaction to acrylic nails. However, there are also some internal or systemic disorders as well as skin disorders that can cause this condition. If the condition and sensitivity persists, I strongly advise a consultation with a dermatologist who specializes in fingernail disorders.
Q: Can night sweats caused by menopause be a contributing factor to getting mold-fungus? I have been doing nails for a while and from time to time I come across a mold-fungus problem. Some of my clients wear acrylics and love the two-tone appearance. After wearing their sculptured nails, the little yellow-green monster appears and I’m trying to find the cause. After some researching of probable causes and finding none, there is only one possible reason. Please correct me if I’m wrong. Can night sweats caused by menopause be a contributing factor to getting mold-fungus when wearing acrylic nails or tips with an overlay?
A: Menopause is unlikely the cause. Wearing acrylic nails with an overlay interferes with the transfer of moisture across the nail plate. The sculptured product acts as a barrier and therefore no air can reach the nail plate to allow it to dry. This results in moisture accumulation under the nail, which is conducive to growth of pseudomonas, or the green monster as you call it. Your client is probably experiencing some amount of lifting of the artificial nails, which is keeping the area between the natural nail and the overlay moist. Clients who have chronic problems with this should consider discontinuing artificial nails or should try to keep their hands from staying wet.
Q: Should toenails be removed on feet that are experiencing chronic athlete's foot? I have recently noticed that several of my toenails are undergoing a thickening condition, which I originally thought was due to aging. However, upon consulting a foot doctor, I have learned that this condition is due to a fungus and is probably related to on-again, off-again athlete’s foot, which I have tried to control with over-the-counter medications. The foot doctor suggests removing the toenails permanently as opposed to ingesting a medication which he says would kill the fungus but ruin my liver.
A: Permanent removal of the nails is not a recommended form of treatment for fungal infections except in very unusual circumstances. The newer antifungal medications currently available are very effective and safe. Though some of the newer anti-fungal medications have not yet been FDA-approved for nails, they are available by prescription for other types of fungal infections. Contact a dermatologist who is very knowledgeable in this area. It is also true, as you mention, that control of your athlete’s foot fungus is a very important part of the treatment.
Q: How can I tell if I'm allergic to fiberglass? I experience an allergic reaction when applying fiberglass nails. My sinuses inflame and I cannot breathe through my nose. I’ve tried wearing a mask, using an air cleaner, and have tried many different glues, all with no luck. This happens with brush activators, spray activators, and also when applying tips. Acrylic does not bother me at all as long as there’s no glue involved. Do you know of any non-allergenic glue on the market?
A: All of the glues used in nail products contain a form of acrylic. To my knowledge, there are no non-allergenic acrylic glues currently available. From your description, it appears that you have a marked allergy to the acrylic material found in glue. This perhaps maybe aggravated by fiberglass. I suggest a complete evaluation by an allergist because with this severe sensitivity it may not be advisable for you to continue working with these products.
For reprint and licensing requests for this article, Click here.